Alert archive / Oklahoma / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS Norman, OK

March 16, 2021Ellis County, Harper County, Woodward County, Oklahoma

NWS Norman, OK issued this winter storm watch at Mar 16, 2021, 11:31 AM CDT for Ellis County, Harper County, Woodward County, Oklahoma. It took effect at Mar 17, 2021, 7:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 16, 2021, 11:31 AM CDT (16:31 UTC)
In effect from
Mar 17, 2021, 7:00 AM CDT
Expired
Mar 17, 2021, 3:19 AM CDT
In force
Issued by
NWS Norman, OK

Counties Ellis County, OK, Harper County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 131 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 541 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
541 m²/s²
0-3 km storm-relative helicity
534 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

436 
WWUS44 KOUN 161631
WSWOUN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Norman OK
1131 AM CDT Tue Mar 16 2021

...Winter Storm Watch Wednesday Morning...

OKZ004-009-010-171115-
/O.NEW.KOUN.WS.A.0004.210317T1200Z-210318T0000Z/
Harper-Ellis-Woodward-
Including the cities of Buffalo, Laverne, Shattuck, Arnett, Gage,
Fargo, and Woodward
1131 AM CDT Tue Mar 16 2021

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

* WHAT...Snow accumulations up to 4 inches.

* WHERE...Harper, Ellis and Woodward Counties.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...The hazardous conditions could make travel difficult
  in the morning.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

JT

$$
1 follow-up statement
204 
WWUS44 KOUN 170819
WSWOUN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Norman OK
319 AM CDT Wed Mar 17 2021

...Winter Weather Advisory Wednesday...

OKZ004-009-010-180000-
/O.UPG.KOUN.WS.A.0004.210317T1200Z-210318T0000Z/
/O.NEW.KOUN.WW.Y.0008.210317T1200Z-210318T0000Z/
Harper-Ellis-Woodward-
Including the cities of Buffalo, Laverne, Shattuck, Arnett, Gage,
Fargo, and Woodward
319 AM CDT Wed Mar 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO
7 PM CDT THIS EVENING...

* WHAT...Wet snow expected. Total snow accumulations of up to 
  two inches. Winds gusting as high as 50 mph.

* WHERE...Harper, Ellis and Woodward Counties.

* WHEN...From 7 AM this morning to 7 PM CDT this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute. Gusty 
  winds could bring down tree branches.

* ADDITIONAL DETAILS...Temperatures will be very near freezing,
  and heavy precipitation is expected in the form of rain, snow,
  and rain mixed with snow. Accumulations much different from what
  is expected may occur as a result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Call 8 4 4 4 6 5 4 9 9 7 for road information.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this winter storm watch went out at Mar 16, 5:57 AM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, Mar 16, 5:57 AM CDT, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
557 AM CDT Tue Mar 16 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 219 AM CDT Tue Mar 16 2021

An intense upper low center over southern CA this morning will move
eastward to eastern NM by mid-evening Tuesday. Strong height falls
and increasing winds aloft over western Oklahoma will be occuring at
the same time as lower layer moisture advection is increasing over
Oklahoma. A strong surface low will also develop underneath the
upper low over the TX panhandle by midnight. Given the magnitude of
the shear, instability, and favorable left-front quadrant of the
strong upper jet streak, strong and severe thunderstorms are
expected to develop over northwestern Oklahoma in the vicinity of
the surface low and warm front. Early Wednesday morning, storms will
form along the trough south and ahead of the surface low over
western Oklahoma. A large area of thunderstorms is expected to then
move east through central Oklahoma before daybreak Wednesday. Large
hail and wind are the main severe threats with this event.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 229 AM CDT Tue Mar 16 2021

Wednesday, around sunrise, a surface low will be centered over
northern Oklahoma. A cold front will extend in a curve from the
low into eastern Oklahoma, then back southwest into northeast
Texas and on south to south Texas. A warm front will extend to the
east, and an occlusion/surface trough will extend to the west of
the low.

The low will continue its eastward motion during the day,
reaching southern Missouri by sunset. This motion will leave
Oklahoma and north Texas in the strong northwesterly flow behind
the departing low. Temperatures in the far northwest will be near
freezing, and there is a possibility that rain may mix with (or
even change to) snow before ending late Wednesday evening. There
is also a possibility that some snow from the Panhandles and
southwest Kansas might blow into northwest Oklahoma. At this
time, it appears that temperatures will be warm enough to preclude
any meaningful accumulations, but a relatively small downward
change in temperatures could change that. Our forecast already
attempts to account for the effects of the snow in the Panhandle
and western Kansas.

After the wraparound rain (and snow?) move off to the east early
Thursday morning, relatively quiet and cool weather will follow.

As another storm system approaches from the west, low-level
moisture return will bring more chances for rain, perhaps a few
thunderstorms, beginning Sunday night, and continuing through
Monday. At this point, it appears that the precipitation will be
mainly showers, with a few embedded thunderstorms...mainly
associated with warm/moist advection.

&&

.AVIATION...
(12Z TAFS)
Issued at 555 AM CDT Tue Mar 16 2021

South wind will be gust today while a strong storm system
approaches from the west. This will bring numerous showers and
thunderstorms west to east across Oklahoma from mid-evening until
early Wednesday morning. South winds will remain gusty overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  49  61  37 /   0  70  20  20
Hobart OK         76  42  57  35 /   0  50  20  10
Wichita Falls TX  80  47  63  39 /   0  60   0   0
Gage OK           75  36  40  31 /   0  60  80  20
Ponca City OK     74  52  63  37 /   0  70  60  40
Durant OK         78  56  69  42 /   0  80  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...09
LONG TERM....23
AVIATION...09
Hazardous weather outlook, Mar 16, 3:12 AM CDT, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
312 AM CDT Tue Mar 16 2021

OKZ004>048-050>052-TXZ083>090-170815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
312 AM CDT Tue Mar 16 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Severe storms...
Thunderstorms are expected to develop late this afternoon over the
Panhandles, and then spread east into Oklahoma and western north
Texas this evening. The storms will advance east overnight into
central and eastern Oklahoma. Large hail will be the primary risk
with these storms, but damaging winds and tornadoes will also be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Wind...
Strong northwest winds will spread across the region on Wednesday,
with frequent gusts 30 to 50 mph, with the stronger winds across
the western parts of Oklahoma and western north Texas.

.Fire Weather...
Strong winds and dry air will lead to elevated fire weather
conditions on Wednesday, slightly mitigated by cool temperatures.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 12:23 PM CDTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 29 more34 hr

Nearby

Winter Storm Watches in Oklahoma, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.